MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SN-230SP-40-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved could not confirm the report as it was described.However, we can confirm that the cups are visually misaligned.The device was returned and no kinks or bends were noted.A functional test was performed by manipulating the handle and cups would open and close as intended.When the forceps cups were in the closed position, the cups would slightly open intermittently without any handle manipulation, but the cups would fully close with pressure applied to the handle.The device was not placed down an endoscope because of the misalignment being severe.While visually observing the cups for misalignment, it was noted that one of the cups is pointing inward while in the closed position.The cup that is pointing inward appears as if it could be twisted.When the cups are in the open position, the link wires are bowing outward from the forceps cups housing.The device will be sent to the supplier for further evaluation.The supplier provided the following response: one device was returned in a zip type bag with proof of decontamination.For the returned device, the device was tested for ¿would not close.".During functional testing, with the device coiled in three (3), eight (8) inch loops, it was not confirmed that the device would not operate properly when the handle was manipulated.The device opened and closed as intended.The device was functionally evaluated for ¿cup observed pointing inward." the cups opened and closed as intended, but the observed failure was confirmed.No root cause was determined for the cup pointing inward.The device was also evaluated for ¿cup misalignment." under magnification, the visible material thickness for the device measured greater than the specification.Measured in two places under magnification, the distance between fork arms for the device are relatively parallel and satisfy the maximum allowable dimension.The device was also disassembled and evaluated per request.The link wires functioned correctly and opened the cups, but upon full attention of the handle, the link wires bowed outward.Upon further investigation of the device, the solder joint was determined to be intact.The device appears to have experienced some mechanical force causing the cup to bend.The cup bending potentially occurred once the device was released from the supplier.During the lab evaluation an attempt was made to replicate the condition of the device, but the attempt was not successful.The cups were evaluated and the inspection report of the cups was reviewed and there were no non-conformances associated with this lot.The root cause for the cup pointing inward is unknown and the root cause for ¿bowing¿ of link wires is unknown.The device history records for the packaging work order were reviewed.The assembly order for this lot was manufactured in august 2017.No relevant defects were noted in the records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the reported defect of cup misalignment was confirmed.The cause of the cup misalignment is unknown.Each device receives a 100% inspection prior to release and shipment.Prior to distribution, all captura serrated forceps with spike are subjected to a visual inspection to ensure device integrity.The device goes through several different inspections in manufacturing, final quality control, and packaging departments prior to leaving the facility in an effort to ensure cup alignment.Therefore, it is unknown how or at what point the cups became misaligned at the distal end.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a biopsy procedure, the physician used a cook captura serrated forceps with spike.The device was broken.It appears that the forceps would not close.The device was received for evaluation on (b)(6) 2017.It was found that the cups were misaligned.

Brand Name
CAPTURA SERRATED FORCEPS WITH SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7119014
Report Number1037905-2017-00755
Device Sequence Number19206301
Product Code FCL
UDI-Device Identifier00827002561335
UDI-Public(01)00827002561335(17)200830(10)W3912001
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SN-230SP-40-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/03/2017
Device Age3 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2017
Initial Report FDA Received Date12/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1